Colorado, 2010

Winter Storm and Winter Weather in Colorado, December 18 to 21, 2010

December 18 to 21, 2010 · NWS BOU · 6 events in 5 counties and zones

A winter storm, associated with a strong west to southwesterly flow aloft, produced a 4-day period of moderate to heavy snow in the North Central Mountains. The combination of strong wind and heavy snow forced the closure of several mountain passes due to threat of avalanches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm, associated with a strong west to southwesterly flow aloft, produced a 4-day period of moderate to heavy snow in the North Central Mountains. The combination of strong wind and heavy snow forced the closure of several mountain passes due to threat of avalanches. The Amtrack train route, which runs from Denver to California, was rerouted through Wyoming when Union Pacific closed its tracks along Interstate 70. Numerous accidents forced the closure of I-70 at times. Peak wind gusts over the higher mountain passes generally ranged from 45 to 60 mph. Storm totals ranged from 16 to 32 inches in the mountains, with 5 to 10 inches in the valleys of Grand and Jackson Counties.

In the mountains, storm totals included: 32 inches, 10 miles east of Silverthorne; 29 inches at Arapahoe Basin and Loveland Ski Area; 28 inches at Breckenridge Ski Area; 23 inches, 16 miles west-southwest of Walden; 21 inches at Willow Park; 20 inches at Copper Mountain; 18 inches at Zirkel SNOTEL; 16 inches at Eldora Ski Resort, Long Draw Reservoir SNOTEL and Never Summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 18, 3:20 AM MST, 6 hours 54 minutes earlier.

Area forecast discussion, Dec 18, 3:20 AM MST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MST SAT DEC 18 2010

.SHORT TERM...A STRONG NORTHWEST TO WESTERLY FLOW ALOFT WILL BE OVER
THE CWFA TODAY...THEN IT WILL TRANSITION TO WEST-SOUTHWESTERLY
TONIGHT.  STLT AND MODEL DATA INDICATE THERE WILL BE A STEADY
INCREASE OF PACIFIC MOISTURE INTO COLORADO THROUGH THE PERIOD.  IN
THE MOUNTAINS...700-500 MB LAPSE RATES IN THE 5-6C/KM TDA/TNGT.
UPPER LEVEL JET STREAM WINDS INCREASE FM 100 KTS TDA TO 125 KTS
OVERNIGHT.  QG VERTICAL VELOCITIES ARE PROGGED TO BE NEUTRAL THROUGH
THE PERIOD.  SPATIAL CROSS-SECTIONS INDICATE GOOD OROGRAPHIC
COMPONENT NEAR RIDGETOP MOISTURE DEEPENING TO AROUND 500 MB.  700 MB
TEMPERATURES NOT TOO COLD INITIALLY AROUND -6 TO -8C...SO
TEMPERATURE ADVECTION IS NEUTRAL AS WELL THROUGH TNGT.  THE BOTTOM
LINE...THERE WILL BE SNOW IN MOUNTAINS TODAY AND TNGT...BUT IT WILL
REMAIN LIGHT FOR THE MOST PART...WILL GO WITH MINIMAL AMOUNTS
ESPECIALLY IN ZONES 33/34.  WILL START TO WINTER STORM WARNING IN
ZONE 31 AT MIDNIGHT TONIGHT...WITH THE LION/S SHARE OF THE SNOW
EXPECTED SUNDAY AND MONDAY...SEE THE LONG TERM DISCUSSION BELOW.

AS FOR THE NERN PLAINS...HIGH CLOUDINESS WILL INCREASE THROUGH THE
DAY.  TEMPERATURES WILL BE A LITTLE WARMER BUT STILL JUST BLO
SEASONAL NORMALS.  WL ADD SOME PATCHY FREEZING FOG POSSIBLE FOR
PORTIONS OF THE NERN PLAINS UNTIL AROUND 15Z.  OVERALL ONLY MINOR
ADJUSTMENTS TO THE TEMPERATURE GRIDS TONIGHT.  CLOUD COVER WILL
ALLOW FOR LESS FRIGID MIN TEMPERATURES VS THIS MORNING.

.LONG TERM...STRONG WEST-SOUTHWEST JET OVER THE EASTERN PACIFIC
OCEAN AND WESTERN U.S. WILL CONTINUE TO PUMP MOISTURE INTO THE STATE
SUNDAY AND INTO NEXT WEEK. IF SNOW HAS NOT BECOME WIDESPREAD IN THE
MOUNTAINS IT WILL ON SUNDAY AS THE AIRMASS BECOMES SATURATED UP TO
400MB. SNOW MAY START OFF SUNDAY BEING PRIMARILY OROGRAPHIC.
HOWEVER...A SHORT WAVE EMBEDDED IN THE FLOW WILL PRODUCE LIFT AND
WIDESPREAD MOUNTAIN SNOW BY SUNDAY EVENING. SNOW WILL ALSO BECOME
HEAVY AT TIMES SUNDAY NIGHT. SOME OF THE PRECIPITATION WILL SPREAD
ACROSS THE DIVIDE SUNDAY NIGHT BECAUSE OF THE QG LIFT. EVEN THOUGH
DOWNSLOPE FLOW ACROSS THE MOUNTAINS WILL BE STRONG...WILL KEEP LOW
POPS ACROSS THE PLAINS SUNDAY NIGHT BECAUSE OF THE LIFT ALOFT. THE
PACIFIC ORIGIN OF THIS AIRMASS MEANS MILD TEMPERATURES WITH SOME
MOUNTAIN VALLEYS SEEING RAIN AT TIMES.

SNOW WILL CONTINUE MONDAY AND TUESDAY IN THE MOUNTAINS AS MOISTURE
CONTINUES TO STREAM INTO THE AREA. HOWEVER...THE SNOW WILL BE MAINLY
PRODUCED BY OROGRAPHIC LIFT SO THE HEAVIER SNOW AMOUNTS WILL BE ON
WEST FACING SLOPES. WINTER WEATHER HIGHLIGHTS WILL BE IN EFFECT
UNTIL MONDAY EVENING AND MAY EVEN NEED TO BE EXTENDED AS LIGHT SNOW
CONTINUES INTO MONDAY NIGHT AND TUESDAY.

TOTAL SNOW AMOUNTS WILL GREATLY VARY. ON WEST FACING SLOPES...SNOW
AMOUNTS OF 1 TO 3 FEET APPEAR LIKELY THROUGH THE DURATION OF THIS
STORM. WHILE THE MILD PROTECTED VALLEYS COULD RECEIVE LESS THAN 2
INCHES OF SNOW.

THERE WILL BE A CHANCE FOR LIGHT MOUNTAIN SNOW THROUGH THURSDAY AS
MOISTURE CONTINUES TO MOVE OVER THE MOUNTAINS. ONCE THE TROUGH AXIS
PUSHES EAST OF THE AREA THE CHANCE FOR MOISTURE WILL END. THIS WILL
NOT HAPPEN UNTIL THURSDAY OR FRIDAY. WILL HAVE LOW POPS FOR THE
PLAINS THURSDAY...AS THE CHANCE FOR MOISTURE INCREASES BECAUSE OF
THE UPPER LEVEL TROUGH PASSING OVER THE STATE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.  HIGH LEVEL
CLOUDINESS WILL INCREASE ESPECIALLY AFTER 18Z AND CONTINUE INTO
SUNDAY.  ONLY QUESTIONABLE PERIOD MAY BE BETWEEN 00Z-06Z TNGT WHEN
SEE OCNL BKN CIGS OF 5-7K FT AGL CUD DEVELOP...WL GO WITH SCT CLOUD
GROUP IN THIS RANGE WITH THE 12Z TAF.  LGT SFC WINDS SHUD CONTINUE
THROUGH THE DAY.  WL FOLLOW THE RUC13 MDL WITH LGT SLY WINDS THROUGH
18Z...WITH WEAK NNELY WINDS THIS AFTN AS SFC TROUGH ALONG THE FRONT
RANGE STARTS TO STRENGTHEN.  AFTER 02Z...SFC WINDS SHUD START TO
SWITCH BACK TO DRAINAGE.

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING MIDNIGHT
TNGT UNTIL 5 PM MST MONDAY FOR THE PARK/NRN GORE RANGE ZONE 31.
WINTER STORM WATCH FOR THE RMNDR OF THE NORTH CENTRAL MTNS ZONES 33
AND 34 LATE TNGT THROUGH MONDAY AFTN.

COOPER/MEIER
Hazardous weather outlook, Dec 18, 4:31 AM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
431 AM MST SAT DEC 18 2010

COZ030>051-181800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
431 AM MST SAT DEC 18 2010

...WINTER STORM WARNING FOR THE EAST SLOPES OF THE PARK AND GORE
MOUNTAINS MIDNIGHT TONIGHT THROUGH 5 PM MST MONDAY AFTERNOON...

...WINTER STORM WATCH FOR THE REMAINDER OF THE NORTH CENTRAL
MOUNTAINS LATE TONIGHT THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG NORTHWESTERLY FLOW ALOFT WILL TRANSITION TO WEST TO
SOUTHWESTERLY TONIGHT.  A STEADY INCREASE IN PACIFIC MOISTURE WILL
ALLOW FOR LIGHT SNOW TO CONTINUE IN THE MOUNTAINS THROUGH TONIGHT.
SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 6 INCHES PRIMARILY ALONG THE
HIGHER WEST FACING SLOPES.  WESTERLY WINDS 15 TO 30 MPH CAN BE
EXPECTED IN THE MOUNTAINS WITH GUSTS IN EXCESS OF 60 MPH ABOVE
TIMBERLINE.  AS A RESULT...AREAS OF BLOWING AND DRIFTING SNOW WILL
ALSO OCCUR.  ACROSS THE NORTHEAST PLAINS...PATCHY FREEZING FOG IS
POSSIBLE EARLY THIS MORNING.  TEMPERATURES WILL MODIFY SOMEWHAT THIS
AFTERNOON BUT WITH ALL THE CLOUDINESS EXPECTED...THEY WILL REMAIN
JUST BELOW SEASONAL NORMALS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE IN THE MOUNTAINS SUNDAY AND BECOME MODERATE TO
HEAVY AT TIMES SUNDAY AFTERNOON THROUGH MONDAY MORNING. SIGNIFICANT
SNOW ACCUMULATIONS ARE POSSIBLE THROUGH TUESDAY WITH UP TO A COUPLE
FEET OVER THE HIGHER TERRAIN AND POSSIBLY UP TO 3 FEET IN WESTERN
JACKSON COUNTY. WINDS WILL BE STRONG ABOVE TIMBERLINE THROUGH THE
MONDAY PRODUCING BLOWING SNOW. THE PLAINS WILL SEE A CHANCE FOR RAIN
AND SNOW SUNDAY NIGHT AND EARLY MONDAY...OTHERWISE DRY CONDITIONS
WILL PREVAIL.

PERIODS OF LIGHT SNOW WILL CONTINUE WEDNESDAY AND THURSDAY OVER THE
MOUNTAINS WHILE THE PLAINS REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 18, 10:14 AM MST to December 21, 5:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 18, 10:14 AM MST to December 21, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 18, 10:14 AM MST to December 19, 3:40 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Jackson County Below 9000 Feet

When
December 18, 12:00 PM MST to December 21, 5:00 PM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
December 18, 12:00 PM MST to December 21, 5:00 PM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 19, 3:41 AM MST to December 21, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271797, 271798, 271803, 271804, 271805, 271800.